Xylazine: What You Need to Know to Keep You and Your Family Safe
What is Xylazine?
Xylazine, which is referred to as tranq on the street, is a non-opioid veterinary anesthesia used for the purpose of sedating large animals. It is not approved for human consumption by the FDA, and it has been linked to an increasing number of overdose deaths throughout the United States. In addition, this central nervous system depressant can cause drowsiness, amnesia, slow breathing, and low blood pressure. Thus, combining it with opioids or other depressants, such as alcohol or benzodiazepines, significantly increases one’s risk of suffering a fatal overdose.
Where Does Xylazine Come From?
Xylazine likely entered the illicit drug market through pharmaceutical distributors, as it is commonly used for procedural sedation in veterinary medicine. Surprisingly, it is also available for purchase on various Internet sites, often without an affiliation to the veterinary profession or proof of legitimate need.
Regardless of its origins, xylazine emerged in Puerto Rico’s illicit drug supply at the beginning of the 21st century. Soon after, it surfaced on the streets of Philadelphia and, by the early 2010s, had already begun to spread across the northeastern region of the United States.
While the national scope of overdose deaths involving xylazine remains unclear, DEA officials have detected the drug in 48 out of 50 states, with the largest impact being felt in the northeast, according to the latest available data.
Why is Xylazine Such a Threat?
There are several reasons why xylazine is so dangerous for humans.
First, xylazine is being slipped into substances such as cocaine, heroin, and fentanyl to lengthen their euphoric effects. However, the problem is that, due to the drug being so similar to the other drugs that it is being mixed with, people are not aware that they are consuming xylazine. This lack of awareness can make certain drugs like fentanyl more potent and thus more lethal.
Second, continued use of xylazine can result in significant skin complications, including ulcers and severe wounds. In extreme cases, these problems can progress to necrosis, a skin condition where one’s body tissue begins to rot. If left untreated, severe necrosis might even necessitate amputation to prevent further complications.
Third, it is impossible to use Narcan to reverse the effects of xylazine, given that the drug is not an opioid. This piece of information has many public health officials worried that the widespread presence of xylazine in the illicit opioid supply could reduce Narcan’s effectiveness for certain overdoses. Despite this concern, experts still recommend administering Narcan in the event of a suspected overdose, given that xylazine is frequently mixed with opioids like fentanyl. People should just be aware that while Narcan can revive someone, it will not aid or improve a person’s breathing. Therefore, emergency medical services should be contacted regardless of Narcan administration.
Finally, xylazine poses a grave threat to humans due to the lack of information and awareness surrounding the drug. For example, xylazine-positive overdose deaths have risen dramatically since 2018–increasing by as much as 1,127% in the south, 750% in the west, 500% in the midwest, and 100% in the northeast. Despite this surge in xylazine-related overdoses, many people remain unaware of its rapid entry into the country’s drug supply and its effects on the human body. Thus, similar to the rise of fentanyl overdoses in early 2015, individuals may unknowingly consume a substance that is laced with xylazine, increasing their risk of death.
Why is Xylazine Being Added to the Drug Supply?
There are several reasons why illicit drug manufacturers are deciding to put xylazine into their products.
First, xylazine is extremely potent. Thus, drug cooks lace their substances with xylazine to increase the likelihood that their buyers will become addicted to their products and continue to buy them.
Second, xylazine is relatively inexpensive and can enhance the effects of other drugs, making it an attractive option for illicit drug manufacturers and dealers looking to stretch their supply and increase potency without significant financial investment.
Finally, it looks very similar to other drugs. As a result, drug cooks can slip xylazine into their products without their consumers knowing, but continue to advertise them as more expensive drugs, such as cocaine or heroin. This decision, in turn, allows drug cooks and sellers to make more money since xylazine is cheaper to make than the substances they are normally marketed as (i.e. Percocet, Adderall, and methamphetamine).
Where has Xylazine Been Found in the US?
A total count of overdose deaths related to xylazine in the United States is currently challenging due to inconsistent testing practices across jurisdictions. For example, not all areas routinely test for xylazine in postmortem toxicology, and even within the same state, testing methods can differ. Additionally, the Centers for Disease Control and Prevention (CDC) does not include xylazine in its national statistics on fatal overdoses. As a result, the prevalence of xylazine is likely significantly underestimated.
While the full national scope of overdose deaths involving xylazine is unknown, research has shown that overdose deaths involving xylazine rose nearly 20 fold between 2015 and 2020 in all major US regions where xylazine testing was being conducted. Laboratory analysis also reveals that xylazine has been found in 48 out of 50 states, with the highest xylazine prevalence in autopsies being observed in Philadelphia (involved in 25.8% of deaths), Maryland (19.3%), and Connecticut (10.2%).
Despite these limitations, we do have some insight into the broad contours of xylazine’s spread across the greater US. For example, DEA reporting reveals that the drug was first identified as an adulterant in Puerto Rico’s heroin supply in the early 2000s. Soon after, it began to pop up on the streets of Pennsylvania, New York, New Jersey, and Massachusetts.
What are the Signs of a Xylazine Overdose?
According to the CDC, xylazine, when used in people, can cause:
Extremely low blood pressure
Slowed heart rate
How Can I Know if Xylazine is in the Substance I'm Taking?
You can use Xylazine Test Strips, which are small strips of paper that can detect the presence of xylazine in all different kinds of drugs (cocaine, methamphetamine, heroin, etc.) and drug forms (pills, powder, and injectables). They provide people who use drugs with important information about xylazine in the illicit drug supply so they can take steps to reduce the risk of overdose. Here’s how you use them.
First, put a small amount (at least 10mg) of your drugs aside in a clean, dry container.
Next, add water to the container and mix together. Please note: For most drugs, you need ½ teaspoon of water. If you are testing methamphetamines, you should use 1 full teaspoon.
Then, place the wavy end of the test strip down in the water and let it absorb for about 15 seconds. Once that step is complete, take the strip out of the water and place it on a flat surface for 2 to 5 minutes.
Finally, read the results.
How Can Someone Reduce the Risk of a Xylazine Overdose?
Reducing the risk of overdose due to xylazine involves a combination of awareness, prevention, and harm reduction strategies. Here are some important steps individuals can take:
Education and Awareness: Educate yourself and others about the dangers of xylazine misuse. Understanding the risks associated with the drug is the first step toward prevention.
Avoidance: The most effective way to prevent an overdose is to avoid using xylazine or any illicit substances altogether. If you are struggling with substance use, seek help from healthcare professionals, counselors, or support groups.
Seek Professional Help: If you or someone you know is using xylazine or any other drugs, it’s crucial to seek help from healthcare providers, therapists, or addiction specialists. They can provide appropriate guidance and support tailored to individual needs.
Use with Others: If someone chooses to use substances, including xylazine, they should do so in the presence of others. This way, there is someone available to call for help in case of an emergency.
Naloxone (Narcan) Kits: Naloxone is a medication that can rapidly reverse opioid overdose, including overdoses involving xylazine. Some regions and organizations distribute naloxone kits for free or at a low cost. Having access to naloxone and knowing how to administer it can save lives during an overdose emergency.
Testing Strips: In some areas, drug testing strips are available, allowing individuals to check the substances they plan to use for the presence of xylazine or other harmful additives. This information can help users make informed decisions about their drug use.
Safe Use Spaces: In certain communities, supervised consumption sites or safe use spaces are available. These facilities provide a safe environment for individuals to use drugs under medical supervision, reducing the risk of overdose and providing access to emergency medical care if needed.
Regular Health Check-ups: If someone is using drugs, regular health check-ups can monitor their overall health and help identify any potential issues early on.
Remember, the best way to prevent an overdose is to avoid using drugs altogether and to seek help if you or someone you know is struggling with substance use.
Order Your Own Xylazine Test Strips
Order your own Xylazine Test Strips by clicking the button to the right. It will redirect you to the Wise Batch website, where you will be able to choose how many strips you want.